Texas, 2011

Lightning Strike in Texas, August 29, 2011

August 29, 2011 · NWS FWD · 1 event in 1 county or zone

A lightning strike started a house fire near White Rock Lake in Dallas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A lightning strike started a house fire near White Rock Lake in Dallas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 29, 6:09 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 29, 6:09 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
709 AM CDT MON AUG 29 2011

.UPDATE...
BANDING OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS NOW
OCCURRING A LITTLE FURTHER WEST WITH WEAK FORCING OF A SHORTWAVE
DISTURBANCE ACROSS WESTERN OKLAHOMA. THIS BAND OF SHOWERS AND
THUNDERSTORMS WAS MOVING DUE SOUTH AND HAVE RAISED POPS ACROSS THE
EASTERN HALF OF NORTH TEXAS...ESPECIALLY NE COUNTIES. ANY RAINFALL
NO MATTER HOW SCATTERED IS A WELCOME SITE FOR NORTH TEXAS WITH
THE ONGOING DROUGHT.

WE HAVE ALSO LOWERED HIGHS TODAY SLIGHTLY...MOSTLY IN THE EAST
HALF WITH CLOUDS/SHOWERS MOST OF THE MORNING. IT WILL STILL BE
HOT THIS AFTERNOON...BUT PROBABLY A FEW DEGREES COOLER DEPENDING
ON HOW MUCH THE CLOUD COVER BREAKS OUT THIS AFTERNOON. EXPECT
MORE OF A FOCUS ACROSS WESTERN NORTH TEXAS LATER DAY WITH OUTFLOW
BOUNDARIES AND SHOWERS STABILIZING THE EAST AND ALLOWING FOR SOME
DIFFERENTIAL HEATING WEST OF I-35 E/W.

05/

&&

.AVIATION...
A BAND OF SHOWERS AND ISOLATED STORMS EXTENDS FROM A LARGE
CONVECTIVE COMPLEX NEAR THE OK/AR BORDER SOUTHWESTWARD INTO NORTH
TEXAS. LIFT FROM SOUTHWESTWARD EXTENT OF SHORTWAVE HAS BEEN
SUFFICIENT ENOUGH TO PRODUCE SOME LIGHT SHOWERS DURING THE PAST
COUPLE OF HOURS NEAR THE DALLAS-FORT WORTH AREA. LOOKS LIKE
POTENTIAL IS DECREASING SOMEWHAT AS INITIAL ENERGY SHIFTS EAST OF
THE REGION. HOWEVER...REDEVELOPMENT IS OCCURRING ALONG AND NORTH
OF THE RED RIVER ON BACK EDGE OF MAIN COMPLEX...AND FEEL SOME OF
THIS ACTIVITY MAY BUILD SOUTH TOWARDS DFW TRACON DURING THE NEXT
FEW HOURS AND WILL INCLUDE A CB IN MORNING PORTION OF METRO-AREA
TAFS.

LOOKS LIKE WINDS WILL THEN PICK UP OUT OF THE SOUTH IN THE 10-15
KT RANGE LATE THIS MORNING AND THIS AFTERNOON. AT THIS TIME
BELIEVE THUNDER WILL BE TOO ISOLATED TO INCLUDE IN AFTERNOON
PORTION OF FORECASTS...BUT AS ALWAYS WILL MONITOR LATER TRENDS AND
UPDATED SHORT TERM GUIDANCE FOR FUTURE ISSUANCES. OTHERWISE WILL
CONTINUE WITH VFR CONDITIONS FOR THE REST OF THE FORECAST PERIOD
WITH ONLY MID LEVEL CLOUDS EXPECTED.

30

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT MON AUG 29 2011/
MINOR CHANGES TO THE FORECAST EARLY THIS MORNING WITH RESPECT TO
RAIN CHANCES. WEAK LOW PRESSURE NEAR WICHITA FALLS SHIFTS
NORTHEAST INTO SOUTHERN OKLAHOMA TODAY...WEAKENING OR STALLING AN
OLD STORM OUTFLOW BOUNDARY IN THE VICINITY OF THE RED RIVER
VALLEY. MEANWHILE A WEAK SHORTWAVE DISTURBANCE WILL ROTATE SOUTH
TOWARD NORTH TEXAS THROUGH THE DAY WITH MORE MOISTURE-RICH AIRMASS
SINKING SOUTH ACROSS THE RED RIVER VALLEY ALONG THE EASTERN
PERIPHERY OF THE UPPER HIGH CENTERED OVER AZ/NM.

RADAR AND SATELLITE CONTINUE TO INDICATE WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS MOVING SOUTH ALONG THE ELEVATED INSTABILITY
AXIS FROM EASTERN OK/WESTERN AR INTO THE ARKLATEX REGION. WE HAVE
ADDED LOW CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS MOST OF
NORTHERN NORTH TEXAS THIS MORNING. THIS WILL BE MORE GARDEN
VARIETY TYPE OF CONVECTION WITH SEVERE WEATHER NOT EXPECTED. BY
AFTERNOON...EASTERN COUNTIES SHOULD BE MORE STABILIZED BY CLOUD
COVER AND POSSIBLE OUTFLOW WHILE WESTERN COUNTIES WILL REMAIN MORE
UNSTABLE AND THE FOCUS FOR A FEW SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE VERY HOT TEMPERATURES WILL MAKE AN
ENVIRONMENT FOR LOCALLY GUSTY WINDS WITH ANY COLLAPSING STORMS.
WE HAVE TONED HIGHS DOWN A FEW DEGREES THIS AFTERNOON DUE TO MORE
EXPECTED CLOUDINESS THIS MORNING AND PARTLY SUNNY CONDITIONS THIS
AFTERNOON. IT WILL REMAIN VERY HOT HOWEVER AND WE WILL CONTINUE
CURRENT HEAT ADVISORY THROUGH EARLY THIS EVENING FOR URBAN AREAS
OF THE D/FW METRO AND WACO PER OVERNIGHT LOW TEMPERATURES.

THE UPPER HIGH EXPANDS BACK EAST AND OVER NORTH TEXAS TUES/WED
AND NORTH TEXAS WILL CONTINUE TO EXPERIENCE HOT CONDITIONS THROUGH
MID WEEK. MEDIUM RANGE MODELS STILL INDICATING A PATTERN SHIFT
THE LATTER HALF OF THE WORK WEEK WITH A TUTT LOW ARRIVING THURSDAY
FROM THE SOUTH AND WEAKENING THE UPPER HIGHS GRIP ON THE AREA
SOMEWHAT. THIS WEAK DISTURBANCE WILL INCREASE MOISTURE OVER NORTH
TEXAS AND ACT AS WEAK LIFTING MECHANISM FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS LATE THURSDAY INTO THE EARLY HALF OF
LABOR DAY WEEKEND. THE AFTERNOON AND EVENING HOURS SHOULD BE THE
MOST ACTIVE PERIODS FOR CONVECTION. INCREASED CLOUD COVER WILL
HELP KEEP HIGH TEMPERATURES RELATIVELY COOLER WITH MID TO UPPER
90S BY FRIDAY...WHICH IS A WELCOME RELIEF FROM THE RECORD HEAT
SEEN LATELY. THIS WILL LIKELY NOT BREAK THE DROUGHT ACROSS THE
AREA BUT COULD AT LEAST EASE CONCERNS FOR A FEW DAYS WITH ANY
RAINFALL BENEFICIAL TO THE REGION.

THE TUTT UPPER LOW WILL BEGIN LIFTING NORTHEAST TOWARD THE OZARKS
AND MISSISSIPPI VALLEY BY LABOR DAY WITH BETTER RAIN CHANCES
SHIFTING TO THE EAST. THIS WILL ALLOW THE UPPER HIGH TO EXPAND
BACK EAST AGAIN...BUT NOT AS STRONG AND WITH TEMPERATURES NOT
EXPECTED TO BE QUITE AS HOT.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 104  82 105  81 104 /  30   5   5   0   5
WACO, TX             106  78 107  77 104 /  10   5   0   0   0
PARIS, TX            100  73 103  77 102 /  40   5   5   5  10
DENTON, TX           103  77 105  77 105 /  30  10  10   5   5
MCKINNEY, TX         101  76 105  76 102 /  40   5   5   0   5
DALLAS, TX           104  83 105  82 103 /  30   5   5   0   5
TERRELL, TX          102  77 105  77 102 /  40   5   5   0   5
CORSICANA, TX        104  76 105  77 102 /  20   5   5   0   5
TEMPLE, TX           106  76 107  74 102 /  10   5   0   0   0
MINERAL WELLS, TX    104  76 107  75 103 /  20  20   5   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ103-104-118-119-
159.

&&

30/05
Hazardous weather outlook, Aug 29, 2:50 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 AM CDT MON AUG 29 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-300900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
350 AM CDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR THE DALLAS
FORT WORTH METROPLEX...INCLUDING DENTON AND COLLIN COUNTIES...AND
MCLENNAN COUNTY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS MOST OF NORTH
TEXAS TODAY. GUSTY WINDS AND FREQUENT CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dallas/Ft Worth radar (KFWS), 62 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dallas

When
August 29, 7:45 AM CST
Where
Dallas County, 2.69 mi SE of University Park
Property damage
$200,000
Reported by
Newspaper
Coordinates
32.847, -96.732

A lightning strike started a house fire on Axminster Court by White Rock Lake. The damage to the 5400 square home was estimated around $200,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344711.